Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Specialization of Care
Intensivists and Other ICU Strategies
Clinical Pharmacist Involvement
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Mobility Lost in the ICU
with commentary by Jim Smith, PT, DPT, MA
Admitted to the trauma service following severe injuries, a man is transferred to the ICU for mechanical ventilation. After 6 weeks of hospitalization, the patient's initial shoulder injury progressed to involve significantly limited mobility and pain, prompting concern that physical therapy should have been initiated earlier.
Pocket Syringe Swap
with commentary by John C. Kulli, MD
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Volume Too Low: In and Out
with commentary by Marlene Miller, MD, MSc
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Vial Mistakes Involving Heparin
with commentary by Tim Vanderveen, PharmD, MS
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
with commentary by William W. Churchill, MS, RPh; Karen Fiumara, PharmD
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
All in the History
with commentary by Christopher Fee, MD
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Failure to Latch
with commentary by Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Is It Safe to Be Direct?
with commentary by Nita S. Kulkarni, MD; Mark V. Williams, MD
An elderly patient seen in his primary care physician's office was stable but had a suspected heart failure exacerbation. The PCP chose to admit the patient directly to the hospital, to avoid a long emergency department stay. While in the admitting office awaiting an available bed, the patient deteriorated.
Contaminated or Not? Guidelines for Interpretation of Positive Blood Cultures
with commentary by Melvin P. Weinstein, MD
Blood culture results on a man with chronic health problems revealed
spp. One month later, the patient became ill, and cultures again revealed
. The physician who received the result was unfamiliar with the patient, assumed that this finding was a contaminant, and took no action. Three weeks later, the patient was admitted and diagnosed with subacute bacterial endocarditis.
Antiseizure Medication Disorder
with commentary by Brian K. Alldredge, PharmD
An elderly patient with a seizure disorder (and recent admission for uncontrolled seizures) was admitted to the hospital to evaluate symptoms of lethargy, confusion, and decreased appetite. The team misattributed his mental status change to an infection but later discovered that the patient had phenytoin toxicity.
with commentary by Steven R. Kayser, PharmD
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
with commentary by Glenn Flores, MD
With no one to interpret for them and pharmacy instructions printed only in English, nonEnglish-speaking parents give their child a 12.5-fold overdose of a medication.
with commentary by Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Hold the tPA
with commentary by Susan C. Fagan, PharmD, BCPS, FCCP
A patient with presumed stroke is given tPA before the results of her coagulation studies are known. Five minutes later, the lab reports that the INR was elevatedan absolute contraindication to thrombolytic therapy.
Novel Drug Misuse
with commentary by Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
with commentary by Joseph M. Furman, MD, PhD
A woman presents to the ED with severe vertigo and vomiting. Over several hours, she is handed off to three different physicians, none of whom suspects a dangerous lesion. Later, an hour after onset of a severe headache, she dies.
with commentary by Tom Bookwalter, PharmD
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Too Tight Control
with commentary by Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.
Delay in Initiating Antibiotics Results in Fatal Error
with commentary by Lisa M. Bellini, MD
Housestaff evaluate and admit a severely ill patient with lupus, suspect a viral syndrome, and do not initiate antibiotics. Despite discovery of the correct diagnosis in the morning by the attending, the patient dies.
Triage Time Bomb
with commentary by Donna L. Washington, MD, MPH
A triage nurse instructed by a physician to immediately bring a febrile child, who was possibly dehydrated, to the treatment area is stopped by the charge nurse, citing overcrowding. The parents seek treatment elsewhere; upon arrival, the child is in full arrest.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364